Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Gastroenterol Hepatol. 2010 Oct;22(10):1235-8. doi: 10.1097/MEG.0b013e32833aa11b.

Protective effect of N-acetylcysteine on antituberculosis drug-induced hepatotoxicity.

Author information

  • 1Pharmaceutical Care Department, Virology Research Center, School of Medical Sciences, Tarbiat Modares University, Tehran, Iran.

Abstract

INTRODUCTION:

Isoniazid, rifampicin, and pyrazinamide, the first-line antituberculosis (anti-TB) drugs, are associated with hepatotoxicity.

AIMS AND OBJECTIVES:

To study the hepatoprotective effect of N-acetylcysteine (NAC) on liver injury induced by anti-TB drugs.

METHODS:

A randomized clinical trial was conducted on 60 new TB patients who were aged 60 years or more. Patients were randomized into two groups. In group I (n=32), drug regimen included daily doses of isoniazid, rifampicin, pyrazinamide, and ethambutol. Patients in group II (n=28) were treated with the same regimen and NAC. The patients were followed up for 2 weeks. Liver enzymes and bilirubins were measured at baseline, after 1 and 2 weeks of treatment, and whenever the patients presented with clinical symptoms of hepatotoxicity.

RESULTS:

The mean+/-SD values of aspartate aminotransferase and alanine aminotransferase were significantly higher in group I than in group II after 1 and 2 weeks of treatment. Hepatotoxicity occurred in 12 patients with (37.5%) group I and none in group II. The mean duration of treatment before the onset of hepatotoxicity was 4.67+/-4.58 days.

CONCLUSION:

NAC protects against anti-TB drug-induced hepatotoxicity.

Comment in

PMID:
20461008
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk